Alert archive / Texas / Freeze Warnings in 2005

Freeze Warning 3, NWS Austin/San Antonio, TX

October 24, 20059 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Oct 24, 2005, 3:42 PM CDT for 9 counties in Texas. It took effect at Oct 25, 2005, 5:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2005, 3:42 PM CDT (20:42 UTC)
In effect from
Oct 25, 2005, 5:00 AM CDT
Expired
Oct 25, 2005, 9:00 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Real County, TX

The radar

The Austin/San Antonio radar (KEWX), 114 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KEWX 242042
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT MON OCT 24 2005

...FREEZE WARNING FOR THE HILL COUNTRY EARLY TUESDAY MORNING...

.TEMPERATURES WILL FALL BELOW FREEZING ACROSS PARTS OF THE HILL
COUNTRY EARLY TUESDAY MORNING.

TXZ171-172-184>190-251400-
/X.NEW.KEWX.FZ.W.0003.051025T1000Z-051025T1400Z/
LLANO-BURNET-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
INCLUDING THE CITIES OF...LLANO...BURNET...ROCKSPRINGS...LEAKEY...
KERRVILLE...BANDERA...FREDERICKSBURG...BOERNE...BLANCO
342 PM CDT MON OCT 24 2005

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 5 AM TO 9 AM CDT
TUESDAY. 

HIGH PRESSURE WILL PREVAIL ACROSS THE HILL COUNTRY AND SOUTH
CENTRAL TEXAS TONIGHT AND TUESDAY. THE COMBINATION OF LIGHT OR
CALM WINDS...CLEAR SKIES AND LOW MOISTURE LEVELS WILL LEAD TO
SUB-FREEZING TEMPERATURES ACROSS PARTS OF THE HILL COUNTRY. THE
MAIN AREA FOR SUB-FREEZING TEMPERATURES WILL BE IN WIND-SHELTERED
AND VALLEY LOCATIONS IN THE HILL COUNTRY. LOWS IN THE UPPER 20S TO
LOWER 30S CAN BE EXPECTED IN THESE AREAS. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. PRECAUTIONS SHOULD BE TAKEN TO PROTECT
OUTDOOR ANIMALS. PROVIDE THEM WITH PLENTY OF FOOD AND WATER.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Oct 24, 10:36 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 24, 10:36 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1036 AM CDT MON OCT 24 2005

.UPDATE...
NWS RADARS INDICATE SHOWERS HAVE MOVED SOUTH OF THE AREA WHILE NWS
SATELLITE IMAGERY SHOWS CLEARING SLIDING SOUTHWEST AROUND 15 MPH
ACROSS THE AREA. UPDATED TO REMOVE POPS. ALSO MINOR UPDATES TO THE
OTHER PARAMETERS FOR TODAY TO REFLECT ONGOING TRENDS. OTHERWISE,
REMAINDER OF SOUTH CENTRAL TEXAS FORECASTS GENERALLY ON TRACK.

&&

.PREV DISCUSSION... (ISSUED 401 AM CDT MON OCT 24 2005)

DISCUSSION...
A COLD AND DAMP START TO THE WEEK ACROSS SOUTH CENTRAL TEXAS EARLY
THIS MORNING. THE MAIN FORECAST ISSUES ARE TRENDING OUT RAIN AND
CLOUDS THIS MORNING...MIN TEMPS TUE MORNING...AND WEAK RETURN FLOW
POPS THU-FRI. THE 00Z NCEP MODELS ARE IN GOOD AGREEMENT WITH
GENERAL MASS FIELDS...BUT THE MOS VALUES DIFFER WILDLY BETWEEN
MODELS...AND ARE INCONSISTENT FROM STATION TO STATION FOR ANY
GIVEN MOS. OVERALL...THE NAM MOS IS CLOSEST TO REALITY FOR TODAY
AND TONIGHT...THEN WILL TREND ALONG WITH THE GFS MOS FOR THE REST
OF THE FORECAST.

ISENTROPIC LIFT ON THE 305K SFC SEEMS BEST CORRELATED WITH
ELEVATED SHOWERS AND LIGHT RAIN ACROSS THE AREA. DRIER AIR WILL
SIFT IN FROM THE NORTHEAST AND THE ISENTROPIC LIFT WILL
END...CAUSING THE END OF POPS AROUND 16Z. RAINFALL AMOUNTS WILL BE
0.05 INCHES OR LESS...ENOUGH TO SNARL MONDAY MORNING RUSH HOUR
TRAFFIC...BUT NOT MUCH ELSE.

HIGH PRESSURE WILL BUILD IN THROUGHOUT THE DAY...MAINTAINING COLD
AIR ADVECTION AND THUS VERY COOL AFTERNOON TEMPS...EVEN WITH FULL
SUN IN THE NORTHEASTERN QUARTER. IT WILL BE SLOWEST TO CLEAR ALONG
THE RIO GRANDE PLAINS...HENCE LOWER 60S AFTERNOON TEMPS THERE. THE
SURFACE HIGH WILL BE CENTERED OVER SOUTH CENTRAL TEXAS
TONIGHT...ALLOWING FOR MAXIMUM RADIATIONAL COOLING AND THE COLDEST
TEMPS SINCE EARLY LAST SPRING. AS MENTIONED BEFORE...THE MOS IS
ALL OVER THE PLACE. BOTTOM LINE...A FEW SHELTERED VALLEYS IN THE
HILL COUNTRY MIGHT SEE A FEW HOURS OF NEAR 32F TEMPS AND LIGHT
FROST. OTHERWISE...JUST A COLD MORNING THAT WILL LIKELY BREAK THE
RECORD LOW AT AUS.

FAST JET STREAM FLOW WILL DROP WEAK DISTURBANCES INTO THE DESERT
SOUTHWEST U.S...THEN SHEAR THEM OUT ACROSS TEXAS. EXPECT THE
STRONGEST ONE THU/FRI TO HAVE ENOUGH CIRCULATION TO ENHANCE RETURN
FLOW AND PRODUCE ISENTROPIC LIFT AND POPS. OTHERWISE...TEMPS WILL
TREND BACK TO NEAR NORMAL BY THE END OF THE WEEK.

RECORD LOWS FOR TUE 10/25
AUS 38 IN 1999
ATT 33 IN 1924
DRT 39 IN 1906
SAT 36 IN 1945

RECORD LOWS FOR WED 10/26
AUS 41 IN 1982
ATT 31 IN 1924
DRT 40 IN 1909
SAT 38 IN 1955

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/25
Hazardous weather outlook, Oct 24, 5:39 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT MON OCT 24 2005

TXZ171>173-183>194-202>209-217>225-228-251045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT MON OCT 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS OVER THE SOUTHERN PART OF SOUTH CENTRAL TEXAS ARE FORECAST
TO MOVE AWAY FROM THE AREA LATER THIS MORNING.  DAYTIME HIGHS
TODAY ARE FORECAST TO BE 15 TO 20 DEGREES COOLER THAN ON SUNDAY.
CLEAR AND COLD CONDITIONS ARE EXPECTED TONIGHT...WITH SOME OF THE
COOLEST OVERNIGHT LOWS SINCE EARLY APRIL OF THIS YEAR. OVERNIGHT
LOWS ARE EXPECTED TO BE IN THE MID 30S OVER THE HILL COUNTRY TO
THE UPPER 30S AND LOW 40S OVER SOUTH CENTRAL TEXAS.  NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
INCREASING CLOUDINESS IS EXPECTED LATER THIS WEEK AND THIS
WEEKEND. THERE IS A SLIGHT CHANCE FOR SHOWERS LATE THIS WEEK.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Texas, 2005Every freeze warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.